Alert archive / Missouri / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 105, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 18, 2022, 2:32 AM CDT for 5 counties in Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2022, 2:32 AM CDT (07:32 UTC)
- Expired
- May 18, 2022, 3:15 AM CDT
- In force
- 43 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Barry County, MO, Jasper County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 75 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.5 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3291 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 10.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 11:38 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, May 17, 11:38 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1138 PM CDT Tue May 17 2022 Key Messages: 1. A few strong to severe thunderstorms possible late tonight into early Wednesday morning. Damaging wind gusts and large hail will be the primary threats. 2. Additional severe thunderstorms possible Friday. 3. Much cooler Saturday and Sunday. .SHORT TERM...(This evening through Wednesday morning) Issued at 108 PM CDT Tue May 17 2022 A few isolated showers are still holding on early this afternoon as persistent cloud cover has kept temperatures mostly in check. Expect additional clearing later this afternoon and evening as temperatures top out in upper 70s to low 80s. A few wind gusts up to 30 mph are possible today due to a tightening surface pressure gradient associated with a deepening surface low over the High Plains. Showers and thunderstorms will move into the region late tonight from the northwest as subtle shortwave forcing provides energy for development. While the best moisture/instability combo looks to be over northeast Kansas and southeast Nebraska, conditions in our region may be sufficient for severe storm potential. Additionally, an impressive 45-50 kt low-level jet will nose into the area along with decent mid-level lapse rates. With MUCAPE values up to 2500 J/kg and 0-6km shear of 45 kt, storms are expected to quickly grow upscale, providing a risk for damaging wind gusts and large hail. The greatest chance for severe storms will be north of the I-44 corridor. While this system looks fairly progressive in terms of its track, training storms could produce localized flooding, particularly in basins that are already close to flood stage. PWAT values in the 1.6"-1.8" range and locally higher rainfall rates have prompted WPC to issue a Marginal risk for excessive rainfall over most of southern Missouri. Showers and storms should swing eastward out of the area by mid- morning Wednesday. .LONG TERM...(Wednesday through Tuesday) Issued at 108 PM CDT Tue May 17 2022 Wednesday will bring the return of warmer temperatures as cloud cover dissipates early afternoon. Expect highs in the mid to upper 80s across southern Missouri. A marginal chance for severe thunderstorm development is possible across SE Missouri along a weak surface boundary Wednesday evening. Sufficient instability, moisture, and shear should be present; however, confidence remains low for this event given the lack of a clear forcing mechanism. Zonal upper-level flow will allow Thursday to be dry and warm with highs in the mid to upper 80s. The next upper-level trough is progged to dig across the High Plains Friday morning, producing a surface low across the Great Lakes region. The attendant cold front draped across the midwest into the southern Plains will act as the impetus for storm development as it pushes southeastward into southern Missouri Friday afternoon. Strong instability due to steep mid-level lapse rates, moderate shear, and sufficient moisture will provide the necessary ingredients for severe thunderstorm development. At this time, all severe hazards are possible, but details will be fine- tuned in the coming forecasts as we get a better handle on the timing and placement of the cold front. Temperatures Saturday look to be much cooler behind the front, although there is a fairly noteworthy spread in NBM high temperatures that day, likely due in part to questions in cold front location and lingering cloud cover. At this point, stuck with the NBM deterministic given the uncertainty. Forecast highs are in the mid 60s with lows dropping into the mid 40s Saturday night. Sunday will be cool and dry. Expect sunny skies and highs in the upper 60s. WPC Cluster Analysis shows some indication of more precipitation chances in the late Monday to Tuesday timeframe as a broad shortwave makes it way across the CONUS. As usual, forecast confidence is low this far out, but this potential will be monitored in the coming days. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1137 PM CDT Tue May 17 2022 Storms are currently moving across Kansas into northern Missouri. These lines will continue to move to the southeast and could sag into areas as far as Highway 60 but the better potential will be a long and north of Hwy 54 overnight into early Wednesday morning. Locally heavy rain reducing visibility, gusty winds, and small hail will be possible with the storms. This activity is expected to remain north of the KBBG site but could just clip the KSGF and KJLN sites. Any convection will move out of the area Wednesday morning. Low level wind shear will also be possible tonight into early Wednesday. Some isolated showers and storms could be possible across southern Missouri Wednesday afternoon and evening, but chances of this activity developing is low, and if it can develop coverage should remain limited so did not include any mention in this TAF package for this possible convection. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Didio LONG TERM...Didio AVIATION...Wise
Hazardous weather outlook, May 17, 7:50 PM CDT, 6 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 750 PM CDT Tue May 17 2022 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190100- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 750 PM CDT Tue May 17 2022 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Significant lightning risk. Elevated excessive rainfall risk DISCUSSION... Strong to severe thunderstorms are possible late tonight into early Wednesday morning. Large hail up the size of quarters and damaging wind gusts up to 60 mph are the primary hazards. An isolated tornado can not be ruled out. Additional potential exists for excessive rainfall due to training storms across portions of west central and central Missouri. .DAYS TWO THROUGH SEVEN...Wednesday through Sunday. Isolated thunderstorms are possible across southeastern Missouri Wednesday evening. Additional storms may impact our area Friday afternoon into early Saturday. Some of these storms may be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later tonight for areas north of U.S. 60. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
In the hours before
Special weather statement, May 18, 2:14 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Springfield MO
214 AM CDT Wed May 18 2022
KSZ101-MOZ088-093-094-180745-
Cherokee KS-Jasper MO-Newton MO-Lawrence MO-
214 AM CDT Wed May 18 2022
...Strong thunderstorms will impact portions of southern Cherokee,
Newton, northwestern Lawrence and Jasper Counties through 245 AM
CDT...
At 214 AM CDT, Doppler radar was tracking strong outflow winds along
a line extending from Golden City to near Carl Junction to 6 miles
southwest of Chetopa. Movement was southeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Joplin... Carthage...
Neosho... Webb City...
Carl Junction... Baxter Springs...
Columbus... Galena...
Oronogo... Seneca...
Granby... Carterville...
Duquesne... Sarcoxie...
Duenweg... Jasper...
Diamond... Loma Linda...
Airport Drive... Leawood...
This includes the following highways...
Interstate 44 between mile markers 0 and 42.
Interstate 49 between mile markers 15 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3709 9507 3736 9436 3735 9410 3729 9408
3728 9387 3709 9386 3693 9407 3675 9407
3676 9462 3700 9462 3700 9507
TIME...MOT...LOC 0714Z 294DEG 40KT 3740 9411 3719 9464 3700 9520
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BurchfieldThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 2:14 AM CDT | Special Weather Statement | SGF | Jasper, Newton | 31 min |
| May 18, 2:54 AM CDT | Special Weather Statement | SGF | Greene | 36 min |
| May 18, 11:12 AM CDT | River Flood Warning | SGF | St. Clair | 6 days |
Nearby
Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.